Hail, Fallon
- When
- July 22, 4:44 PM MST
- Where
- Fallon County, 0.84 mi SW of Baker Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -104.260
An isolated severe thunderstorm over portions of Fallon County produced half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm over portions of Fallon County produced half dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 22, 2:12 PM MST, 2 hours 32 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
312 PM MDT FRI JUL 22 2016
.SHORT TERM...valid for Tdy and Sat...
Upper-level shortwave continues to push in over Western Montana
aiding the development of a surface low over the eastern Plains.
Currently noting dewpoints well into the 60s across Carter and
Fallon counties this afternoon. Anticipate thunderstorm
development to increase over the forecast area this afternoon.
Storms from near Billings to Rosebud County could produce strong
wind gusts or small hail. From Rosebud county eastward large hail,
damaging winds, and isolated tornadoes possible late this
afternoon into the evening hours.
Temperatures reach well into the upper 90s to the low 100s over
the Plains this afternoon with compressional warming ahead of an
approaching cold front.
Tonight, behind the front a shift to northwest winds between 20
and 30 mph. Strong northwest winds stay up Saturday
morning/afternoon over the eastern half of the forecast area with
humidity levels below 20 percent which could cause critical fire
conditions.
Slightly cooler conditions Saturday and Sunday with
temps in the upper 80s to low 90s across most of the area, with
only an isolated chance of a shower/thunderstorm each afternoon.
Walsh
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
No significant changes were made to the long term grids. Zonal
flow will prevail over the region Monday through Wednesday,
limiting the chance of any decent monsoonal surge, but with a
series of weak shortwaves in the westerly flow we will carry at
least a slight chance of thunderstorms each day. Best potential
for storms will be in our east where low level moisture is higher.
Temps should stay a little above normal for the first half of next
week. Expect highs generally in the upper 80s to lower 90s, not
extreme heat given the progressive flow.
Models remain in good overall agreement that central CONUS ridge
will retrograde to the west by the end of the week as several
troughs track southeast from western Canada across our region.
As a result, we anticipate a slight cooling trend along with an
improved chance of daily thunderstorms next Thursday and Friday.
BT
&&
.AVIATION...
Isolated to scattered thunderstorms will continue to impact the
region this afternoon and evening. Storms near KLVM-KBIL-KSHR will
be high-based and could produced erratic wind gusts. Further
east...a few severe storms could produce hail and strong winds
near KMLS-KBHK. Eastern storms will also have a greater chance of
producing local MVFR flight conditions. Expect a cold front to
bring increased W-NW winds by evening in western
areas...transitioning east overnight. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 099 062/086 058/089 060/095 063/093 063/092 061/087
3/T 20/U 11/U 11/U 12/T 22/T 23/T
LVM 097 051/083 048/089 051/094 052/093 052/090 052/086
3/T 21/N 11/U 12/T 21/U 12/T 23/T
HDN 101 060/087 055/091 057/096 058/095 059/093 057/088
3/T 20/N 11/U 11/U 12/T 22/T 23/T
MLS 102 066/087 059/090 062/097 065/095 065/092 063/087
3/T 40/N 11/U 12/T 22/T 22/T 22/T
4BQ 104 064/088 057/091 062/097 062/096 062/094 062/089
3/T 30/N 12/T 12/T 22/T 22/T 23/T
BHK 098 063/084 055/088 058/093 061/092 061/087 059/085
4/T 41/N 01/U 12/T 23/T 32/T 23/T
SHR 094 057/087 052/090 053/096 056/095 056/094 056/088
3/T 20/U 11/U 11/U 22/T 22/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 410 in effect until 10 PM MDT this
evening FOR ZONES 32-33-37.
Fire Weather Watch in effect from Saturday afternoon through
Saturday evening FOR ZONES 131>133.
WY...Fire Weather Watch in effect from Saturday afternoon through
Saturday evening FOR ZONE 274.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 228 PM MDT FRI JUL 22 2016 MTZ028>042-056>058-063>068-WYZ098-099-231030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 228 PM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT FROM ROSEBUD COUNTIES EASTWARD....LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. HOT AND DRY CONDITIONS...AHEAD OF A COLD FRONTAL PASSAGE TONIGHT...WILL ELEVATE FIRE WEATHER CONCERNS ACROSS THE AREA. THOSE WITH FIRE WEATHER INTERESTS SHOULD MONITOR THE LATEST FORECASTS CLOSELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD GUSTY NORTHWEST WINDS 2O TO 30 MPH AND HUMIDITY VALUES 15 TO 20 PERCENT OVER THE EASTERN HALF OF THE FORECAST AREA ON SATURDAY AFTERNOON. THOSE WITH FIRE WEATHER INTERESTS SHOULD MONITOR THE LATEST FORECASTS CLOSELY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
155 PM MDT FRI JUL 22 2016
MTZ034-035-222045-
YELLOWSTONE MT-NORTHERN STILLWATER MT-
155 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 154 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF BILLINGS WEST END...OR 22 MILES NORTHWEST OF
BILLINGS...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BILLINGS HEIGHTS AROUND 215 PM MDT.
SHEPHERD AROUND 240 PM MDT.
HUNTLEY AROUND 245 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ACTON...BROADVIEW...
MOLT...COMANCHE...HALFBREED LAKE WILDLIFE...HAILSTONE WILDLIFE REFUGE
AND CROW INDIAN RESERVATION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4618 10821 4563 10822 4570 10921 4613 10922
4613 10841 4618 10840
TIME...MOT...LOC 1954Z 267DEG 31KT 4592 10893
CHAMBERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 339 PM MDT FRI JUL 22 2016 MTZ037-222215- CARTER MT- 339 PM MDT FRI JUL 22 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHWEST OF EKALAKA TO 14 MILES NORTH OF COLONY...AND MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... RIDGEWAY...CAPITOL...ALBION AND BELLTOWER. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4500 10416 4562 10461 4574 10404 4500 10404 TIME...MOT...LOC 2139Z 242DEG 22KT 4575 10466 4506 10405 CHAMBERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 431 PM MDT FRI JUL 22 2016 MTZ033-037-222315- CARTER MT-FALLON MT- 431 PM MDT FRI JUL 22 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF EKALAKA...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MEDICINE ROCKS STATE PARK AND WILLARD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4595 10451 4602 10480 4646 10477 4628 10408 TIME...MOT...LOC 2231Z 213DEG 36KT 4609 10462 PALMQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 455 PM MDT FRI JUL 22 2016 MTZ033-222330- FALLON MT- 455 PM MDT FRI JUL 22 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 454 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTH OF BAKER...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BAKER...WILLARD AND WEBSTER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4601 10439 4647 10439 4649 10405 4601 10404 TIME...MOT...LOC 2254Z 188DEG 28KT 4613 10417 PALMQUIST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
529 PM MDT FRI JUL 22 2016
MTZ032-033-230000-
FALLON MT-CUSTER MT-
529 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAKER...MOVING NORTH AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE WEST ALONG HIGHWAY
12 WEST OF PLEVNA.
LOCATIONS IMPACTED INCLUDE...
BAKER...PLEVNA...WESTMORE AND OLLIE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4621 10483 4648 10483 4649 10473 4666 10473
4666 10461 4668 10460 4669 10453 4668 10442
4667 10442 4667 10436 4664 10435 4664 10404
4621 10405
TIME...MOT...LOC 2328Z 179DEG 46KT 4633 10421
PALMQUISTThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639470, 639469.